Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2014, Article ID 392097, 9 pages
http://dx.doi.org/10.1155/2014/392097
Research Article

Oscillations of Difference Equations with Several Oscillating Coefficients

1Department of Mathematics, Ben-Gurion University of Negev, 84105 Beer-Sheva, Israel
2Department of Electrical and Electronic Engineering Educators, School of Pedagogical and Technological Education (ASPETE), N. Heraklion, 14121 Athens, Greece
3Department of Mathematics and Computer Sciences, Ariel University of Samaria, 40700 Ariel, Israel
4Department of Mathematics, University of Ioannina, 451 10 Ioannina, Greece

Received 18 April 2014; Accepted 10 May 2014; Published 1 June 2014

Academic Editor: Tongxing Li

Copyright © 2014 L. Berezansky et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We study the oscillatory behavior of the solutions of the difference equation where , are real sequences with oscillating terms, , are general retarded (advanced) arguments, and denotes the forward (backward) difference operator . Examples illustrating the results are also given.

1. Introduction

In the present paper, we study the oscillatory behavior of the solutions of the difference equation where , , are real sequences with oscillating terms, and , are sequences of integers such that and the (dual) advanced difference equation where , , are real sequences with oscillating terms and , , are sequences of integers such that Here, and . Also, as usual, denotes the forward difference operator and denotes the backward difference operator .

Strong interest in is motivated by the fact that it represents a discrete analogue of the differential equation (see [1] and the references cited therein) where, for every , is an oscillating continuous real-valued function in the interval , and is a continuous real-valued function on such that while, represents a discrete analogue of the advanced differential equation (see [1] and the references cited therein) where, for every , is an oscillating continuous real-valued function in the interval and is a continuous real-valued function on such that

By a solution of , we mean a sequence of real numbers which satisfies for all . Here, It is clear that, for each choice of real numbers , there exists a unique solution of which satisfies the initial conditions , , and .

By a solution of the advanced difference equation , we mean a sequence of real numbers which satisfies for all .

A solution of [] is called oscillatory, if the terms of the sequence are neither eventually positive nor eventually negative. Otherwise, the solution is said to be nonoscillatory.

In the last few decades, the oscillatory behavior of all solutions of difference equations has been extensively studied when the coefficients are nonnegative. See, for example, [220] and the references cited therein. However, for the general case when are allowed to oscillate, it is difficult to study the oscillation of [], since the difference of any nonoscillatory solution of [] is always oscillatory. Thus, a small number of papers are dealing with this case. See, for example, [1, 2132] and the references cited therein.

For (3) and (5) with oscillating coefficients, Fukagai and Kusano [1] established the following theorems.

Theorem 1 (see [1, Theorem ]). Assume (4) and that there is a continuous nondecreasing function such that for , . Suppose moreover that there is a sequence such that , the intervals are disjoint, and If there is a constant such that then all solutions of (3) oscillate.

Theorem 2 (see [1, Theorem ii]). Assume (6) and that there is a continuous nondecreasing function such that for , . Suppose moreover that there is a sequence such that , the intervals are disjoint, and If there is a constant such that then all solutions of (5) oscillate.

For and with oscillating coefficients, recently, Bohner et al. [21, 23] established the following theorems.

Theorem 3 (see [23, Theorem 2.4]). Assume (1) and that the sequences are increasing for all . Suppose also that for each there exists a sequence such that and where If, moreover, where , then all solutions of oscillate.

Theorem 4 (see [23, Theorem 3.4]). Assume (2) and that the sequences are increasing for all . Suppose also that for each there exists a sequence such that and where If, moreover, where , then all solutions of oscillate.

Theorem 5 (see [21, Theorem 2.1]). Assume (1) and that the sequences are increasing for all . Suppose also that for each there exists a sequence such that , If, moreover, then all solutions of oscillate.

Theorem 6 (see [21, Theorem 3.1]). Assume (2) and that the sequences are increasing for all . Suppose also that for each there exists a sequence such that , If, moreover, then all solutions of oscillate.

In the present paper, the authors study further [] and derive new sufficient oscillation conditions when neither (14) [(17)] nor (20) [(23)] is satisfied (cf. [68] and the references cited therein in the case of the equations [] with nonnegative coefficients , ). Examples illustrating the results are also given.

2. Retarded Equations

In this section, we present new sufficient conditions for the oscillation of all solutions of when the conditions (14) and (20) are not satisfied, under the assumption that the sequences are increasing for all . To that end, the following lemma provides a useful tool.

Lemma 7. Assume that (1) holds, the sequences are increasing for all and is a nonoscillatory solution of . Suppose also that for each there exists a sequence , such that , and (12) where is defined by (13). Set where .
If , then

Proof. Since the solution of is nonoscillatory, it is either eventually positive or eventually negative. As is also a solution of , we may restrict ourselves only to the case where eventually.
By (12), it is obvious that there exists such that Also, by (24) we have where is an arbitrary real number with .
In view of (26) and (27), gives for every . This guarantees that the sequence is decreasing on .
Assume that , where is defined by (24). From inequality (28), it is clear that there exists such that This is because in the case where , there exists such that (30) is satisfied, while in the case where , then , and, therefore, That is, in both cases (30) is satisfied.
Now, we will show that . Indeed, in the case where , since , it is obvious that . In the case where , then . Assume, for the sake of contradiction, that . Hence, and then which contradicts (28). Thus, in both cases, we have . Therefore
Summing up from to , and using the fact that the function is decreasing and the function (as defined by (13)) is increasing, we have or which, in view of (30), gives
Summing up from to , and using the same arguments, we have or which, in view of (34), gives Combining inequalities (37) and (40), we obtain or Thus In view of (43), inequality (42) gives which, in view of (40) becomes Thus or Hence, which, for arbitrarily small values of , implies (25).
The proof of the lemma is complete.

Theorem 8. Assume that (1) holds, the sequences are increasing for all and is defined by (13). Suppose also that for each there exists a sequence such that , (12) and define by (24), where .
If , and then all solutions of oscillate.

Proof. Assume, for the sake of contradiction, that is an eventually positive solution of . Then there exists such that Therefore, by we have for every . This guarantees that the sequence is decreasing on .
Summing up from to , and using the fact that the function is decreasing and the function (as defined by (13)) is increasing, we obtain Consequently, which gives Assume that and (49) holds. Then by Lemma 7, inequality (25) is fulfilled, and so (54) leads to which contradicts condition (49).
The proof of the theorem is complete.

3. Advanced Equations

Oscillation of all solutions of is described by the theorem below. Note that the proof is an easy modification of the proof of Theorem 8 and hence is omitted.

Theorem 9. Assume (2) holds, the sequences are increasing for all and is defined by (16). Suppose also that for each there exists a sequence such that , (15) and where .
If and then all solutions of oscillate.

Remark 10. When , then the conditions (49) and (57) reduce to the conditions (14) and (17), respectively. However the improvement is clear when . The lower bound in (49) and (57) is 0.946475699. That is, when , our conditions (49) and (57) essentially improve (14) and (17).

4. Examples

The significance of the results is illustrated in the following examples.

Example 1. Consider the retarded difference equation where , , and are oscillating coefficients, as shown in Figure 1.
In view of (13), it is obvious that . Observe that for we have for every , where For we have for every , where and, for we have for every , where Therefore, Observe that Now, Observe that that is, condition (49) of Theorem 8 is satisfied and, therefore, all solutions of equation (58) oscillate.
On the other hand, Observe that for every , for every , where and for every , where Therefore, Also, Therefore none of the conditions (14) and (20) is satisfied.

392097.fig.001
Figure 1

Example 2. Consider the advanced difference equation where and are oscillating coefficients, as shown in Figure 2.

392097.fig.002
Figure 2

In view of (16), it is obvious that . Observe that for we have for every , where Also, for we have for every , where Therefore, Observe that Now Also Observe that that is, condition (57) of Theorem 9 is satisfied and, therefore, all solutions of equation (74) oscillate.

On the other hand, Observe that for every and for every , where Therefore, Also, Therefore none of the conditions (17) and (23) is satisfied.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgment

The authors would like to thank the referees for the constructive remarks which improved the presentation of the paper.

References

  1. N. Fukagai and T. Kusano, “Oscillation theory of first order functional-differential equations with deviating arguments,” Annali di Matematica Pura ed Applicata, vol. 136, pp. 95–117, 1984. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. G. E. Chatzarakis and I. P. Stavroulakis, “Oscillations of difference equations with general advanced argument,” Central European Journal of Mathematics, vol. 10, no. 2, pp. 807–823, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. R. P. Agarwal, L. Berezansky, E. Braverman, and A. Domoshnitsky, Nonoscillation Theory of Functional Differential Equations with Applications, Springer, New York, NY, USA, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  4. L. Berezansky and E. Braverman, “On existence of positive solutions for linear difference equations with several delays,” Advances in Dynamical Systems and Applications, vol. 1, no. 1, pp. 29–47, 2006. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. G. E. Chatzarakis, R. Koplatadze, and I. P. Stavroulakis, “Optimal oscillation criteria for first order difference equations with delay argument,” Pacific Journal of Mathematics, vol. 235, no. 1, pp. 15–33, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. G. E. Chatzarakis, R. Koplatadze, and I. P. Stavroulakis, “Oscillation criteria of first order linear difference equations with delay argument,” Nonlinear Analysis: Theory, Methods & Applications, vol. 68, no. 4, pp. 994–1005, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. G. E. Chatzarakis, T. Kusano, and I. P. Stavroulakis, “Oscillation conditions for difference equations with several variable arguments,” Mathematica Bohemica. In press.
  8. G. E. Chatzarakis, J. Manojlovic, S. Pinelas, and I. P. Stavroulakis, “Oscillation criteria of difference equations with several deviating arguments,” Yokohama Mathematical Journal. In press.
  9. G. E. Chatzarakis, S. Pinelas, and I. P. Stavroulakis, “Oscillations of difference equations with several deviated arguments,” Aequationes Mathematicae. In press.
  10. F. M. Dannan and S. N. Elaydi, “Asymptotic stability of linear difference equations of advanced type,” Journal of Computational Analysis and Applications, vol. 6, no. 2, pp. 173–187, 2004. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. L. Berezansky, Y. Domshlak, and E. Braverman, “On oscillation properties of delay differential equations with positive and negative coefficients,” Journal of Mathematical Analysis and Applications, vol. 274, no. 1, pp. 81–101, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. A. Domoshnitsky, M. Drakhlin, and I. P. Stavroulakis, “Distribution of zeros of solutions to functional equations,” Mathematical and Computer Modelling, vol. 42, no. 1-2, pp. 193–205, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. M. K. Grammatikopoulos, R. Koplatadze, and I. P. Stavroulakis, “On the oscillation of solutions of first order differential equations with retarded arguments,” Georgian Mathematical Journal, vol. 10, no. 1, pp. 63–76, 2003. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. H. Khatibzadeh, “An oscillation criterion for a delay difference equation,” Computers & Mathematics with Applications, vol. 57, no. 1, pp. 37–41, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. R. G. Koplatadze and T. A. Chanturiya, “Oscillating and monotone solutions of first-order differential equations with deviating argument,” Differentsial' nye Uravneniya, vol. 18, no. 8, p. 1463–1465, 1472, 1982. View at Google Scholar · View at MathSciNet
  16. G. Ladas and I. P. Stavroulakis, “Oscillations caused by several retarded and advanced arguments,” Journal of Differential Equations, vol. 44, no. 1, pp. 134–152, 1982. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. X. Li and D. Zhu, “Oscillation and nonoscillation of advanced differential equations with variable coefficients,” Journal of Mathematical Analysis and Applications, vol. 269, no. 2, pp. 462–488, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. X. Li and D. Zhu, “Oscillation of advanced difference equations with variable coefficients,” Annals of Differential Equations, vol. 18, no. 3, pp. 254–263, 2002. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. H. Onose, “Oscillatory properties of the first-order differential inequalities with deviating argument,” Funkcialaj Ekvacioj, vol. 26, no. 2, pp. 189–195, 1983. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. B. G. Zhang, “Oscillation of the solutions of the first-order advanced type differential equations,” Science Exploration, vol. 2, no. 3, pp. 79–82, 1982. View at Google Scholar · View at MathSciNet
  21. M. Bohner, G. E. Chatzarakis, and I. P. Stavroulakis, “Oscillation criteria for difference equations with several oscillating coeffcients,” In press. View at Publisher · View at Google Scholar
  22. A. Domoshnitsky, “Maximum principles, boundary value problems and stability for first order delay equations with oscillating coefficient,” International Journal of Qualitative Theory of Differential Equations and Applications, vol. 3, no. 1-2, pp. 33–42, 2009. View at Google Scholar · View at Zentralblatt MATH
  23. M. Bohner, G. E. Chatzarakis, and I. P. Stavroulakis, “Qualitative behavior of solutions of difference equations with several oscillating coefficients,” Arabian Journal of Mathematics, vol. 3, no. 1, pp. 1–13, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  24. M. R. Kulenović and M. K. Grammatikopoulos, “First order functional-differential inequalities with oscillating coefficients,” Nonlinear Analysis: Theory, Methods & Applications, vol. 8, no. 9, pp. 1043–1054, 1984. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. G. Ladas, Y. G. Sficas, and I. P. Stavroulakis, “Functional-differential inequalities and equations with oscillating coefficients,” in Trends in Theory and Practice of Nonlinear Differential Equations, vol. 90 of Lecture Notes in Pure and Applied Mathematics, pp. 277–284, Dekker, New York, NY, USA, 1984. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  26. X. Li, D. Zhu, and H. Wang, “Oscillation for advanced differential equations with oscillating coefficients,” International Journal of Mathematics and Mathematical Sciences, no. 33, pp. 2109–2118, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  27. Q. Chuanxi, G. Ladas, and J. Yan, “Oscillation of difference equations with oscillating coefficients,” Radovi Matematički, vol. 8, no. 1, pp. 55–65, 1992. View at Google Scholar · View at MathSciNet
  28. X.-H. Tang and S. S. Cheng, “An oscillation criterion for linear difference equations with oscillating coefficients,” Journal of Computational and Applied Mathematics, vol. 132, no. 2, pp. 319–329, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  29. X. Tang, “Oscillation of first order delay differential equations with oscillating coefficients,” Applied Mathematics B, vol. 15, no. 3, pp. 252–258, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  30. W. P. Yan and J. R. Yan, “Comparison and oscillation results for delay difference equations with oscillating coefficients,” International Journal of Mathematics and Mathematical Sciences, vol. 19, no. 1, pp. 171–176, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  31. J. S. Yu and X. H. Tang, “Sufficient conditions for the oscillation of linear delay difference equations with oscillating coefficients,” Journal of Mathematical Analysis and Applications, vol. 250, no. 2, pp. 735–742, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  32. J. S. Yu, B. G. Zhang, and X. Z. Qian, “Oscillations of delay difference equations with oscillating coefficients,” Journal of Mathematical Analysis and Applications, vol. 177, no. 2, pp. 432–444, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet